Alert archive / Florida / Flash Flood Warnings in 2009

Flash Flood Warning 2, NWS Tampa Bay, FL

July 1, 2009Pasco County, Florida

NWS Tampa Bay, FL issued this flash flood warning at Jul 1, 2009, 8:35 AM EDT for Pasco County, Florida. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2009, 8:35 AM EDT (12:35 UTC)
Expired
Jul 1, 2009, 12:30 PM EDT
In force
4 hr
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Flood severity
None

County Pasco County, FL

The radar

The Tampa radar (KTBW), 74 km from the middle of the area, began a volume at 12:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 0.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2009-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2590 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2009-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2590 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.9
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KTBW 011235
FFWTBW
FLC101-011630-
/O.NEW.KTBW.FF.W.0002.090701T1235Z-090701T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
835 AM EDT WED JUL 1 2009

THE NATIONAL WEATHER SERVICE OFFICE IN RUSKIN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE CITY OF HUDSON IN WESTERN PASCO COUNTY IN FLORIDA.

* UNTIL 1230 PM EDT

* AT 833 AM EDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED FLOOD      
  WATERS OF 2 TO 4 FEET NEAR ZIMMERMAN AND RANCH ROADS OVER THE         
  WARNED AREA WITH AROUND A FOOT OF WATERS IN SOME HOMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

KEEP CHILDREN FROM BEING SWEPT AWAY IN FLOODED DITCHES AND DRAINS
FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND MAY STALL YOUR
VEHICLE. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP
VEHICLES OFF THE ROAD. TURN AROUND...DONT DROWN

&&

LAT...LON 2833 8268 2830 8268 2830 8271 2833 8271

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 3:00 AM EDT, 5 hours 35 minutes earlier.

Area forecast discussion, Jul 1, 3:00 AM EDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
300 AM EDT WED JUL 1 2009

.SHORT TERM (TODAY - FRIDAY)...CUTOFF LOW PERSISTS OVER THE GREAT
LAKES WITH SHORT WAVE DISTURBANCES ROTATING THROUGH THE L/W TROUGH
OVER THE SOUTHEAST U.S. AND NORTH FLORIDA...AND THIS PATTERN WILL
CONTINUE THROUGH THURSDAY.  U/L LOW WILL BEGIN TO OPEN UP AND LIFT
OUT ON FRIDAY WITH THE TROUGH AXIS FINALLY PUSHING EAST TOWARDS THE
EASTERN SEABOARD.  SURFACE RIDGE AXIS WILL REMAIN OVER THE FLORIDA
STRAITS AND SOUTH FLORIDA THROUGH FRIDAY WHICH WILL KEEP WEST TO
SOUTHWEST BOUNDARY LAYER FLOW ACROSS THE FORECAST AREA.  VERY DEEP
TROPICAL MOISTURE OVER WEST CENTRAL AND SOUTHWEST FLORIDA WITH PCPW
VALUES OVER 2 INCHES COMBINED WITH LIFT PROVIDED BY U/L ENERGY
ROTATING THROUGH THE BASE OF THE TROUGH WILL KEEP ATMOSPHERE VERY
UNSTABLE WITH NUMEROUS SHOWERS AND THUNDERSTORMS DEVELOPING TODAY
AND THURSDAY ACROSS MUCH OF THE AREA.  MAIN THREAT WILL BE VERY HEAVY
RAIN WITH WIDESPREAD TOTALS OF 1 TO 2 INCHES POSSIBLE...AND LOCALLY 3
TO 5 INCHES.  WITH THE ABUNDANT RAINS OF THE PAST COUPLE OF DAYS...A
FLOOD WATCH WILL BE ISSUED FOR MUCH OF WEST CENTRAL FLORIDA.  RIVER
FLOODING MAY DEVELOP IN THE NEXT 48 HOURS ON THE SMALLER FLASHIER
RIVERS WITH THE MAIN THREAT ON THE MANATEE AND LITTLE MANATEE
RIVERS...WITH SIGNIFICANT RISES ALSO POSSIBLE ON THE ALAFIA AND
ANCLOTE RIVERS.  STRONGER STORMS MAY PRODUCE WIND GUSTS TO 40 MPH.
WATERSPOUTS ARE ALSO POSSIBLE OVER THE COASTAL WATERS WHICH CAN MOVE
ONSHORE IN WESTERLY FLOW...BECOMING SHORT LIVED TORNADOES.

TEMPERATURES TODAY AND THURSDAY WILL BE A FEW DEGREES BELOW NORMAL
DUE TO THE CLOUD COVER AND RAIN.  HEIGHTS WILL GRADUALLY BUILD
THURSDAY NIGHT AND FRIDAY AS THE U/L TROUGH BEGINS TO LIFT OUT
ALLOWING DAYTIME TEMPERATURES TO RETURN TO NEAR NORMAL OR
SLIGHTLY ABOVE NORMAL ON FRIDAY.

&&

.LONG TERM (FRIDAY NIGHT-TUESDAY)...MODELS SEEM TO FINALLY BE IN
AGREEMENT ON WEAKENING THE UPPER TROUGH AND ALLOWING SOME RIDGING TO
BUILD BACK ACROSS THE REGION. THE GFS IS NO LONGER SHOWING A SURFACE
RIDGE BUILDING INTO NORTH-CENTRAL FLORIDA...BUT MOST MODELS DO SHOW
A GOOD RIDGE BUILDING ACROSS SOUTH FLORIDA...PLENTY STRONG ENOUGH TO
DISRUPT THE LONG FETCH OF SOUTHWESTERLY FLOW THAT HAS BEEN OVER THE
REGION FOR THE LAST WEEK. THERE ARE DIFFERENCES BETWEEN THE GFS AND
ECMWF AS WE GET TOWARD DAY 7...WITH THE GFS LOOKING A BIT TOO DEEP
WITH A NEW EAST COAST TROUGH...PUSHING A FRONTAL BOUNDARY TO OUR
DOOR STEP ON TUESDAY. WILL USE THE GFS EXCLUSIVELY THROUGH MONDAY...
THEN THE ECMWF FOR TUESDAY WHICH WILL BASICALLY JUST CONTINUE WEAK
RIDGING OVER SOUTH FLORIDA.

OVERALL...THIS REQUIRES VERY FEW CHANGES TO THE ONGOING FORECAST.
THUNDERSTORMS WILL OCCUR MAINLY IN THE AFTERNOON AND EARLY EVENING
HOURS EACH DAY...WITH THE BEST RAIN CHANCES OVER OUR SOUTHERN-MOST
ZONES.

DAYTIME HIGH TEMPERATURES WILL BECOME WARMER ONCE AGAIN...WITH MANY
AREAS AWAY FROM THE COAST APPROACHING THE MID 90S.

&&

.AVIATION...SHOWERS WILL DEVELOP OVER THE GULF WATERS AGAIN AND MOVE
TOWARD THE COAST DURING THE MORNING HOURS. NUMEROUS TO WIDESPREAD
SHOWERS AND THUNDERSTORMS COULD BRING MVFR/IFR CONDITIONS TO THE
TERMINALS AT JUST ABOUT ANY TIME. WILL FOCUS TEMPO CONDITIONS DURING
MID MORNING FOR TPA...PIE AND SRQ AND LEAN TOWARD AFTERNOON HOURS
FOR FMY AND RSW.

&&

.MARINE...WINDS 15 KNOTS OR LESS WITH SEAS 5 FEET OR LESS THROUGH THE
PERIOD.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  85  78  88  77 /  80  50  70  40
FMY  88  76  90  75 /  70  40  60  30
GIF  87  76  89  76 /  80  50  70  40
SRQ  86  77  88  77 /  80  50  70  40
BKV  87  74  88  73 /  80  50  70  30
SPG  85  79  87  79 /  80  50  70  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH IN EFFECT TODAY THROUGH 10 PM THIS EVENING FOR
     HERNANDO...PASCO...PINELLAS...HILLSBOROUGH...POLK...MANATEE...
     SARASOTA...DESOTO...HARDEE...AND HIGHLANDS COUNTIES.

GULF WATERS...NONE.

&&

SHORT TERM/MARINE/FIRE WEATHER...EO
LONG TERM/AVIATION...EJ
Hazardous weather outlook, Jul 1, 4:12 AM EDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
412 AM EDT WED JUL 1 2009

FLZ039-042-043-048>052-055>057-060>062-065-012015-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
412 AM EDT WED JUL 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY.

...THUNDERSTORM IMPACT...
WIDESPREAD THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY WITH
LOCALLY HEAVY RAIN AND WIND GUSTS TO 40 MPH.  THE MAIN THREAT WILL
BE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AS WELL
AS REDUCED VISIBILITY IN AREAS OF HEAVY RAIN. WATERSPOUTS ARE
POSSIBLE OVER THE COASTAL WATERS...WHICH COULD MOVE ONSHORE
PRODUCING SHORT LIVED TORNADOES.

...FLOOD IMPACT...
FLOODING OF STREETS AND URBAN AREAS IS LIKELY TODAY...ESPECIALLY
IN AND AROUND TAMPA BAY. SIGNIFICANT TRAFFIC DELAYS ARE
POSSIBLE...ESPECIALLY DURING RUSH HOUR THIS MORNING AND AGAIN THIS
EVENING.

...RIP CURRENT IMPACT...
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY AT AREA BEACHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...THUNDERSTORM IMPACT...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THURSDAY AND
FRIDAY AFTERNOON ACROSS WEST CENTRAL FLORIDA WITH LOCALLY HEAVY
RAIN AND WIND GUSTS TO 40 MPH POSSIBLE WITH THE STRONGER STORMS.
AREAL COVERAGE OF THUNDERSTORMS WILL DECREASE OVER THE WEEKEND AND
INTO EARLY NEXT WEEK WITH SCATTERED AFTERNOON THUNDERSTORMS EACH DAY.
AN ISOLATED PULSE SEVERE STORM IS POSSIBLE EACH AFTERNOON.

...FLOOD IMPACT...
DUE TO SEVERAL DAYS OF HEAVY RAIN...THERE WILL CONTINUE TO BE A
RISK OF FLOODING OF STREETS AND URBAN AREAS THROUGH FRIDAY. RIVER
FLOODING MAY ALSO DEVELOP WITH THE BEST CHANCE ON THE FLASHIER
RIVERS IN THE TAMPA BAY AREA LIKE THE MANATEE AND LITTLE MANATEE
RIVERS. SIGNIFICANT RISES ARE ALSO POSSIBLE ON THE ALAFIA AND
ANCLOTE RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

OGLESBY

In the hours before

Local storm report, Jul 1, 8:32 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
832 AM EDT WED JUL 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     TSTM WND GST     4 NNE BRANDON           27.99N 82.28W
07/01/2009  E0 MPH           HILLSBOROUGH       FL   EMERGENCY MNGR

            EMERGENCY DISPATCH RELAYED A REPORT OF A TREE DOWN ON
            HOUSE NEAR LENNA AVE AND MANGAN AVE NEAR SEFFNER.

&&

TBARRON

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 4:01 AM EDTFlood WatchTBWDeSoto, Hardee, Highlands, Pinellas, Polk54 hr
Jul 1, 5:00 AM EDTAreal Flood AdvisoryTBWPasco60 min
Jul 1, 7:18 AM EDTAreal Flood AdvisoryTBWHillsborough, Pinellas117 min
Jul 1, 7:43 AM EDTTornado WarningTBWHillsborough32 min
Jul 1, 7:47 AM EDTFlash Flood WarningTBWPasco51 min
Jul 1, 8:58 AM EDTSpecial Marine WarningTBW62 min
Jul 1, 9:15 AM EDTAreal Flood AdvisoryTBWHillsborough, Pinellas2 hr
Jul 1, 9:28 AM EDTSpecial Weather StatementTBWHillsborough17 min
Jul 1, 11:18 AM EDTSpecial Marine WarningTBW57 min
Jul 1, 11:23 AM EDTRiver Flood WarningTBWHillsborough3 days
Jul 1, 12:06 PM EDTRiver Flood WarningTBWSarasota22 hr
Jul 1, 12:10 PM EDTAreal Flood AdvisoryTBWManatee2 hr
Jul 1, 12:13 PM EDTAreal Flood AdvisoryTBWPasco2 hr
Jul 1, 12:29 PM EDTFlash Flood WarningTBWPasco6 hr
Jul 1, 1:37 PM EDTAreal Flood AdvisoryTBWHillsborough, Pinellas113 min
Jul 1, 2:06 PM EDTRiver Flood WarningTBWManatee55 hr
Jul 1, 2:18 PM EDTSpecial Marine WarningTBW57 min
Jul 1, 2:55 PM EDTSpecial Weather StatementTBWManatee, Sarasota65 min
Jul 1, 3:02 PM EDTAreal Flood AdvisoryTBWManatee, Sarasota6 hr
Jul 1, 3:23 PM EDTAreal Flood AdvisoryTBWHillsborough6 hr
Jul 1, 4:30 PM EDTAreal Flood AdvisoryTBWPinellas3 hr
Jul 1, 4:38 PM EDTAreal Flood AdvisoryTBWPasco6 hr
Jul 1, 7:38 PM EDTAreal Flood AdvisoryTBWPinellas3 hr

Nearby

Flash Flood Warnings in Florida, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.